MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 12; QEW

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 12; QEW
Catalog Number SEP12
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemoptysis (1887); Perforation of Vessels (2135)
Date of Event 10/13/2022
Type of Reportable Event Death
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat bilateral pulmonary embolism using an indigo system cat12 aspiration catheter (cat12), an indigo system separator 12 (b)(6) 2022, a non-penumbra sheath and guidewires.During the procedure, the physician advanced the cat12 over the guidewire to the face of the clot.The physician then removed the guidewire, introduced the sep12 and started aspiration.Within the first minute of aspiration, the patient began coughing up blood.Therefore, the physician stopped aspiration and noticed through an angiogram a perforation in the pulmonary artery.Subsequently, the physician removed the cat12 and the (b)(6) 2022.The procedure was aborted at this point and the patient was placed on ecmo.A balloon was put in the pulmonary artery to stop the bleeding and the next day, the patient underwent a thrombectomy procedure in the right pulmonary artery using a non-penumbra device.It was reported that the patient was doing better and was slowly weaned off ecmo.It was also reported that the physician believed that the perforation of the vessel occurred during insertion of the sheath and could not be attributed to any penumbra devices used in the procedure.The physician also mentioned that the guidewire used was buckling in the left pulmonary artery''s lower lobe prior to the cat12 being introduced.On (b)(6) 2022, it was reported that the patient expired.On (b)(6) 2022, we received an update indicating that the site determined the left pulmonary artery hemorrhage is possibly related to indigo devices and definitely related to the index procedure.
 
Additional Manufacturer Narrative
Vessel perforation, hematoma or hemorrhage at access site including death are included as possible complications in the instructions for use (ifu) for the indigo aspiration system.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2022-00540.

Brand Name
INDIGO SYSTEM SEPARATOR 12
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15820464
Report Number3005168196-2022-00541
Device Sequence Number4754201
Product Code QEW
UDI-Device Identifier00815948021556
UDI-Public815948021556
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K202821
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/17/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/04/2025
Device Catalogue NumberSEP12
Device Lot NumberH00000628
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2022
Initial Report FDA Received Date11/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age65 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005